Sometimes medications cause stomach ailments. Pain, irritation, diarrhoea, can appear after taking medicines. Both the side-effects and the disease should be addressed.
Any oral medicine is absorbed in the stomach and intestine, and then breaks down in the liver. Every medicine has some side effects. Therefore one need not worry too much about mild bloating, acidity or loose motion, especially if the course is short.
Antibiotics can sometimes upset the stomach. Medicines like beta lactam, penicillin, and cephalosporin can cause diarrhoea. Contact your physician in such cases rather than stopping the medicine in the middle of the course. Your physician can opt for other medicines and take measures to reduce the side-effects.
Taking antibiotics for a long stretch destroys the good bacterium in the intestine and can strengthen common germs along with diarrhoea. This is called antibiotic associated diarrhoea which is a big problem at hospitals. Expert suggestion is required and the patient should be kept under observation while all the medications are stopped.
Vomiting and diarrhoea are normal after chemotherapy. In this case, treatment of the actual disease is more crucial and therefore, the therapy is continued along with saline or medicines with anti-vomiting drugs.
Sometimes metformin prescribed for diabetes or colchicine prescribed for uric acid can cause severe diarrhoea. The physician may change the medicine.
Antacid and gastric drugs too can cause intestinal ailments and diarrhoea. Taking these medicines for long can cause clostridium infection in the intestine. Those who are taking these drugs for long should consult the physician.
*Moushumi Mariam Sultana is a medicine specialist at Ibrahim General Hospital in Mirpur, Dhaka